Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 13, NWS Houston/Galveston, TX

May 7, 20195 counties in Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 7, 2019, 10:37 PM CDT for 5 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 10:37 PM CDT (03:37 UTC)
Expired
May 8, 2019, 1:30 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Chambers County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 18 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 3.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1512 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WGUS54 KHGX 080337
FFWHGX
TXC039-071-157-167-201-080630-
/O.NEW.KHGX.FF.W.0013.190508T0337Z-190508T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1037 PM CDT Tue May 7 2019

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northwestern Galveston County in southeastern Texas...
  Southeastern Fort Bend County in southeastern Texas...
  North central Brazoria County in southeastern Texas...
  West central Chambers County in southeastern Texas...
  Southeastern Harris County in southeastern Texas...

* Until 130 AM CDT.

* At 1035 PM CDT, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Flash 
  flooding has been reported in these areas. This is a dangerous 
  situation with night time flooding. Travel is not advised as you 
  cannot see how high water is on the roads. Some areas have already 
  had 4 to 10 inches of rainfall causing flooding.

* Some locations that will experience flooding include...
  Pasadena, Pearland, northern League City, Baytown, southeastern
  Missouri City, Friendswood, La Porte, Deer Park, Alvin, South
  Houston, Seabrook, Galena Park, Webster, Manvel, Beach City, Kemah,
  Fresno, South Belt / Ellington, Greater Hobby Area and Clear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2979 9489 2957 9491 2945 9523 2925 9547
      2935 9564 2962 9550 2975 9528

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 7:24 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, May 7, 7:24 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
724 PM CDT Tue May 7 2019

.AVIATION...
There is still quite a bit of activity across SE TX this evening
and this is expected to continue for a couple of more hours. The
loss of daytime heating/rain cooled air will help to reduce TSRA
development after sunset. Did not make a lot of changes from the
previous TAFs with MVFR CIGS likely tonight. Will also keep VCSH
and VCTS in for tomorrow afternoon. 41

&&

.PREV DISCUSSION... /ISSUED 406 PM CDT Tue May 7 2019/

Scattered to numerous showers and storms have erupted across the
area this afternoon. While most of the area has seen half an inch
of rain or less, several storms have dropped an inch or more, and
a couple storms on the north and south ends of the Houston metro
have produced significantly more rain - to above 4 inches in
Kingwood - and caused flooding issues. This is just the beginning
of a wet week, and while today's flooding issues are relatively
isolated, any rain will wet the soils in advance of multiple wet
days as cold front stalls out over Southeast Texas. River flooding
will be the primary threat with the prolonged period of rain, but
flash flooding is also a concern, particularly as the ground
becomes more saturated through the week. All in all, over the next
week, look for a widespread 5-8 inches of rainfall with isolated
spots of 9-12 inches.

NEAR TERM [Through Tonight]...

Flash flood warnings are in effect both on the north and south
ends of the Houston metro thanks to two persistent clusters of
thunderstorms. A gauge in Kingwood has already registered 4.68
inches of rain today, and radar estimates in isolated spots are as
high as 6-7 inches. Did consider beginning a flash flood watch
today, but given the isolated nature of the flooding concerns
today and likely tomorrow, will probably hold off until we come
closer to the stalled front expected.

These storms are slow moving and efficient rainmakers as they sit
in what appears to be a weak warm front/coastal trough as it
drifts slowly inland. We should see rain begin to taper off this
evening as we lose solar heating, but may not disappear entirely
in the vicinity of this boundary overnight.

SHORT TERM [Wednesday and Wednesday Night]...

This front, perhaps reinforced by outflow from today's storms,
will provide a potential focus for more rain tomorrow. So, in a
bit of a last minute change in coordination with WPC, have gone
ahead and made Wednesday a bit wetter. The main action still looks
to be along a cold front as it drops through North Texas towards
our area. Storms along this front have a higher potential of
becoming severe, though a complicating factor may be if showers
and storms start up in our area from mesoscale factors before all
the synoptic features come into line.

LONG TERM [Thursday Through Tuesday]...

On Thursday, look for the front to stall. As it sits parallel
underneath southwest flow aloft, look for multiple compact vort
maxes to shoot over the stalled frontal zone, beginning Thursday.
Friday looks to be about as wet, if not wetter, though precise
timing is going to depend on hard to predict shortwave troughs, so
there is continued uncertainty in timing for this extended portion
of the forecast.

Waves of rain will carry into the weekend, before starting to wind
down - perhaps only briefly - at the start of next week. From
there, there's a pretty significant breakdown in model agreement.
The Euro successfully pushes the band of rain offshore, giving us
a respite through the first half of next week. The GFS is much
more awful to us, keeping rain continuing near the coast right
into next week. With bigger fish to fry right now, will leave some
time to obtain more clarity.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      71  82  71  83  60 /  30  70  50  60  80
Houston (IAH)              73  83  73  86  68 /  30  60  50  70  80
Galveston (GLS)            76  80  76  82  74 /  30  40  30  50  70

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 AM CDT Wednesday for
     the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Waters from Freeport
     to Matagorda Ship Channel TX from 20 to 60 NM...Waters from
     High Island to Freeport TX from 20 to 60 NM.

&&
Hazardous weather outlook, May 7, 6:13 AM CDT, 16 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
613 AM CDT Tue May 7 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-081115-
Austin-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Montgomery-Northern Liberty-Polk-
San Jacinto-Southern Liberty-Trinity-Walker-Waller-Washington-
Wharton-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the coast and Gulf
waters before spreading inland, mostly along and west of I-45 by
the early afternoon hours, and then better concentrating over our
northern zones by this evening. Locally heavy rainfall, damaging
wind and hail will be the main weather hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong storms are possible Wednesday into Thursday as another
upper level disturbance moves across the region. This feature can
also produce scattered showers and thunderstorms, and some of the
storms could produce heavy rain and localized flooding. Damaging
winds, hail, and isolated tornadoes will also be possible.

Another upper level disturbance coupled with an approaching cold
front will set the stage for additional strong thunderstorms on
Friday into the weekend. The cold front will stall over Southeast
Texas Friday and Saturday. A series of upper level disturbances
coupled with the front and abundant moisture will create a
favorable environment for heavy rain both days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Emergency managers
should prepare for activation at various times during the
upcoming week.

TXZ436>438-081115-
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Slightly elevated water levels will approach 3.5 feet by
Wednesday morning. Coastal run-up will be possible, potentially
impacting vulnerable locations such as Highway 87 and 124. Strong
rip currents will also be possible along Gulf facing beaches.

A series of upper level disturbances will bring periods of showers
and thunderstorms to the area during the upcoming week. Some
storms could be strong with gusty winds, hail and periods of
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today. Emergency managers
should prepare for activation at various times during the
upcoming week.

GMZ330-335-350-355-370-375-081115-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
613 AM CDT Tue May 7 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Some showers and thunderstorms will be possible today, and could
produce heavy rainfall, gusty winds, and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A series of upper level disturbances will bring periods of showers
and thunderstorms to the area during the upcoming week. Some
storms could be strong with gusty winds, hail and periods of
heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 7, 6:55 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
655 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     FLASH FLOOD      SUGAR LAND              29.62N  95.62W
05/07/2019                   FORT BEND          TX   LAW ENFORCEMENT

            WIDESPREAD STREET FLOODING

&&

EVENT NUMBER HGX1900104

47
Special weather statement, May 7, 8:12 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
812 PM CDT Tue May 7 2019

TXZ213-237-238-313-338-080200-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-
812 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...
NORTHEASTERN BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES UNTIL 900 PM
CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm over
eastern South Belt / Ellington, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pasadena, Pearland, League City, western Baytown, Friendswood, La
Porte, Deer Park, Alvin, South Houston, Seabrook, Webster, Kemah,
Greater Hobby Area, Clear Lake, South Belt / Ellington, Nassau Bay,
Taylor Lake Village, El Lago, Brookside Village and Shoreacres.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2945 9530 2963 9535 2981 9500 2951 9492
TIME...MOT...LOC 0111Z 247DEG 10KT 2961 9519
Local storm report, May 7, 8:17 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
817 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     LIGHTNING        PLANTERSVILLE           30.33N  95.86W
05/07/2019                   GRIMES             TX   BROADCAST MEDIA

            STRUCTURAL FIRE FROM LIGHTNING

&&

EVENT NUMBER HGX1900105

47
Local storm report, May 7, 8:20 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
820 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     FLASH FLOOD      SUGAR LAND              29.62N  95.62W
05/07/2019                   FORT BEND          TX   COUNTY OFFICIAL

            ALL MAJOR ROADWAYS IMPASSABLE PER CITY OF SUGARLAND

&&

EVENT NUMBER HGX1900106

47
Local storm report, May 7, 9:01 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
901 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      FRIENDSWOOD             29.51N  95.20W
05/07/2019                   GALVESTON          TX   NEWSPAPER

            STREET FLOODING

&&

EVENT NUMBER HGX1900107

47
Local storm report, May 7, 9:14 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
914 PM CDT TUE MAY 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     FLASH FLOOD      WEBSTER                 29.53N  95.12W
05/07/2019                   HARRIS             TX   NWS EMPLOYEE

            BAY AREA BLVD FLOODED

&&

EVENT NUMBER HGX1900108

47

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:10 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 7, 7:31 PM CDTFlash Flood WarningHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 7, 7:39 PM CDTAreal Flood WarningHGXHarris, Liberty, Montgomery3 hr
May 7, 7:51 PM CDTRiver Flood WarningHGXHarris5 hr
May 7, 7:51 PM CDTRiver Flood WarningHGXHarris4 hr
May 7, 7:55 PM CDTAreal Flood AdvisoryHGXAustin, Brazoria, Colorado, Fort Bend, Matagorda, Wharton3 hr
May 7, 8:02 PM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Wharton6 hr
May 7, 8:12 PM CDTSpecial Weather StatementHGXHarris48 min
May 7, 8:42 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
May 7, 9:17 PM CDTAreal Flood WarningHGXFort Bend, Harris118 min
May 7, 9:24 PM CDTRiver Flood WarningHGXFort Bend6 days
May 7, 9:40 PM CDTRiver Flood WarningHGXHarris3 hr
May 7, 9:45 PM CDTFlash Flood WarningHGXBrazoria, Galveston, Harris2 hr
May 7, 10:09 PM CDTRiver Flood WarningHGXBrazoria10 days
May 7, 10:09 PM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton11 days
May 7, 10:09 PM CDTRiver Flood WarningHGXHarris, Montgomery4 hr
May 7, 10:26 PM CDTFlash Flood WarningHGXAustin, Brazoria, Colorado, Fort Bend, Harris, Wharton3 hr
May 7, 10:32 PM CDTAreal Flood WarningHGXHarris, Liberty, Montgomery15 hr
May 7, 10:50 PM CDTRiver Flood WarningHGXHarris4 hr
May 7, 11:37 PM CDTFlash Flood WarningHGXHarris113 min
May 7, 11:52 PM CDTAreal Flood WarningHGXBrazoria, Galveston6 hr
May 8, 1:32 AM CDTAreal Flood WarningHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 2 more6 hr
May 8, 6:19 AM CDTRiver Flood WarningHGXAustin, Colorado, Fort Bend, Wharton6 days
May 8, 6:23 AM CDTRiver Flood WarningHGXHarris27 hr
May 8, 7:26 AM CDTAreal Flood WarningHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 2 more6 hr
May 8, 10:23 AM CDTSmall Craft AdvisoryHGX18 hr
May 8, 1:14 PM CDTSpecial Weather StatementHGXBurleson31 min
May 8, 1:41 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Madison49 min
May 8, 1:48 PM CDTTornado WarningHGXBrazos, Madison42 min
May 8, 2:03 PM CDTTornado WarningHGXBrazos, Burleson27 min
May 8, 2:26 PM CDTTornado Warning Tornado observedHGXBrazos, Grimes34 min
May 8, 2:29 PM CDTSevere Thunderstorm WarningHGXBrazos, Grimes, Montgomery, Walker46 min
May 8, 2:33 PM CDTSpecial Weather StatementHGXHouston, Trinity42 min
May 8, 3:17 PM CDTSpecial Weather StatementHGXTrinity13 min
May 8, 3:27 PM CDTSpecial Weather StatementHGXBrazos33 min
May 8, 3:56 PM CDTSpecial Weather StatementHGXMadison49 min
May 8, 4:02 PM CDTSpecial Weather StatementHGXBurleson58 min
May 8, 4:24 PM CDTSpecial Weather StatementHGXTrinity36 min
May 8, 5:47 PM CDTSpecial Weather StatementHGXMontgomery28 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.